High Wind, North Rocky Mountain Front
- When
- March 21, 9:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
A wind gust to 73 mph was reported at Logan Pass in Glacier National Park.
Surface low pressure moving along the Canadian border contributed to high winds developing along the Northern Rocky Mountain Front. Winds in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Surface low pressure moving along the Canadian border contributed to high winds developing along the Northern Rocky Mountain Front. Winds in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 21, 8:00 AM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 900 AM MDT SUN MAR 21 2010 .UPDATE... JUST A QUICK UPDATE TO INCREASE CLOUD COVER OVER NORTH CENTRAL MONTANA FOR THIS MORNING. TEMPERATURES LOOK ON TRACK...WITH INCREASING CLOUD COVER...TEMPERATURES WILL RISE SLOWLY OVER THE NEXT FEW HOURS. HIGH WIND WARNING WILL CONTINUE...AS A FEW LOCATIONS ALONG THE FRONT RANGE ARE GUSTING TO NEAR 55 MPH. LOCAL STORM REPORT (LSR) HAS BEEN UPDATED. BRUSDA && .AVIATION... UPDATED 1200Z. VFR CONDITIONS WILL PERSIST ACROSS CENTRAL MONTANA FOR THE NEXT 24 HOURS. AN UPPER LEVEL RIDGE WILL STEADILY PUSH EAST THROUGH THE PERIOD BRINGING INCREASING HIGH LEVEL CLOUDS TO THE AREA. WESTERLY WINDS ALOFT WILL ALSO INCREASE DURING THIS PERIOD AND WILL BE STRONGEST ALONG THE ROCKY MOUNTAIN FRONT WITH GUSTS THAT COULD REACH 60 KT. WINDS WILL OVER THE PLAINS WILL INCREASE ON SUNDAY WITH GUSTS REACHING 25 TO 35 KT AT KCTB AND KGTF. WINDS IN MOST SOUTHWEST VALLEY LOCATIONS WILL REMAIN RELATIVELY LIGHT BUT COULD RECEIVE GUSTS TO 25 KT THIS AFTERNOON. SHOWERS WILL DEVELOP OVER THE WESTERN MONTANA MOUNTAINS AROUND 00Z AND SPREAD TO THE EAST OVER THE NIGHT. && .PREV DISCUSSION...(ISSUED AT 400 AM MDT SUN MAR 21 2010) TODAY THROUGH TUESDAY...AN UPPER RIDGE OVER THE AREA THIS MORNING WILL MOVE EAST THIS AFTERNOON. THERE WILL BE QUITE A BIT OF CLOUDINESS OVER THE PLAINS BUT LITTLE THREAT OF PRECIPITATION. THEN AN UPPER TROUGH WILL MOVE THROUGH THE AREA MONDAY. BEHIND THE UPPER TROUGH NORTHWEST FLOW ALOFT WILL DEVELOP MONDAY NIGHT THEN CONTINUE THROUGH TUESDAY. A WEATHER DISTURBANCE ALOFT EMBEDDED IN THIS NORTHWEST FLOW WILL MOVE THROUGH THE AREA ON TUESDAY BUT THERE IS LITTLE IF ANY LIFT WITH IT AND NOT A WHOLE LOT OF MOISTURE. AS FOR THE HIGH WIND WARNING..WINDS ARE NOT AS STRONG AS WAS EXPECTED OVER THE NORTHERN ROCKY MOUNTAIN FRONT EARLY THIS MORNING. HOWEVER SOME GUIDANCE IS SUGGESTING A POSSIBLE INCREASE IN WINDS TOWARDS MORNING SO WILL HOLD ONTO THE HIGH WIND WARNING FOR THAT AREA THROUGH THE MORNING. WITH MONDAYS UPPER TROUGH IT LOOKS LIKE THE MAIN LIFT AND MOISTURE WILL AFFECT THE CENTRAL AND SOUTHERN ZONES. INSTABILITY WILL ALSO PLAY A ROLE. AS HAS BEEN ADVERTISED THIS IS A RELATIVELY WARM SYSTEM SO PLAINS AND VALLEYS SHOULD SEE A MIX OF RAIN AND SNOW. STILL LOWER SOUTHWEST VALLEYS COULD SEE UP TO A COUPLE OF INCHES OF SNOW. FOR HIGHER MOUNTAINS OF SOUTHWEST MONTANA AM COMING UP WITH UP TO A FOOT OF SNOW. AM COMING UP WITH 2 TO 4 INCHES FOR THE WEST YELLOWSTONE AREA. WITH NOT MUCH LIFT WITH TUESDAYS WEATHER DISTURBANCE ALOFT AND A STABILIZING AIRMASS HAVE BACKED OFF ON THE CHANCES OF PRECIPITATION. BLANK TUESDAY NIGHT THROUGH FRIDAY NIGHT...MOISTURE ASSOCIATED WITH THE PACIFIC SYSTEM THAT IMPACTED THE REGION TUESDAY WILL LINGER ACROSS CENTRAL AND SOUTHWEST MONTANA UNTIL TUESDAY NIGHT. ANY PRECIPITATION RECEIVED SHOULD BE MOUNTAIN SNOW AND MIXED PRECIPITATION OVER THE PLAINS AND VALLEYS. TUESDAY NIGHT AND WEDNESDAY...A TRANSIENT UPPER-LEVEL RIDGE WILL PASS OVER THE REGION WITH DRIER CONDITIONS AND WARMER TEMPERATURES AROUND SEASONAL AVERAGES. MODELS DIFFER SLIGHTLY THURSDAY INTO FRIDAY WITH SCATTERED LIGHT PRECIPITATION MOVING INTO THE REGION FROM THE WEST. AS A RESULT...STAYED CLOSE TO CLIMATOLOGY FOR TEMPERATURES AND A LITTLE ABOVE CLIMATOLOGY FOR PRECIPITATION DURING THE SECOND HALF OF THE EXTENDED FORECAST. SATURDAY AND SUNDAY...LATEST MODELS DIFFER ON TIMING OF A QUICK MOVING PACIFIC DISTURBANCE EXPECTED TO MOVE INTO THE REGION OVER THE WEEKEND. THERE WILL BE A CHANCE FOR SNOW SHOWERS ALONG THE CONTINENTAL DIVIDE AND THE CENTRAL MOUNTAINS. THE PLAINS CAN EXPECT ISOLATED RAIN AND SNOW SHOWERS THROUGH THE PERIOD. ON THE CENTRAL PLAINS TEMPERATURES ARE EXPECTED TO BE NEAR AVERAGE ON SATURDAY AND SLIGHTLY ABOVE AVERAGE ON SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 60 35 48 28 / 0 30 70 60 CTB 56 30 46 25 / 0 20 50 50 HLN 63 34 48 28 / 0 50 80 20 BZN 57 33 45 23 / 0 30 80 50 WEY 46 22 39 13 / 0 40 80 70 DLN 54 32 44 24 / 0 40 80 20 HVR 52 28 44 20 / 0 10 30 40 LWT 54 34 45 27 / 0 20 50 60 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL NOON MDT TODAY NORTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 440 AM MDT SUN MAR 21 2010 MTZ009-221045- NORTHERN ROCKY MOUNTAIN FRONT- 440 AM MDT SUN MAR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL NOON TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONALLY...A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION MONDAY. EXPECT OCCASIONAL RAIN OR SNOW AT LOWER ELEVATIONS...AND SNOW IN THE MOUNTAINS. SNOW ACCUMULATIONS UP TO 7 INCHES ARE POSSIBLE IN THE MOUNTAINS FOR THE PERIOD OF TONIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-221045- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 440 AM MDT SUN MAR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION MONDAY. EXPECT PERIODS OF RAIN OR SNOW AT LOWER ELEVATIONS...AND SNOW IN THE MOUNTAINS. SNOW ACCUMULATIONS UP TO 2 INCHES WILL BE POSSIBLE FOR THE LOWER VALLEYS LATE TONIGHT THROUGH MONDAY NIGHT. THE WEST YELLOWSTONE AREA COULD SEE 2 TO 4 INCHES OF SNOW ACCUMULATION. HIGHER MOUNTAINS COULD SEE UP TO A FOOT OF SNOW ACCUMULATION TONIGHT THROUGH MONDAY NIGHT. WINTER WEATHER HIGHLIGHTS STILL COULD BE ISSUED LATER TODAY OR TONIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010-011-013-044>047-049-051-221045- EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA- BLAINE-EASTERN TETON-FERGUS- 440 AM MDT SUN MAR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ012-014-048-050-221045- CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK- SOUTHERN ROCKY MOUNTAIN FRONT-JUDITH BASIN- 440 AM MDT SUN MAR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HIGH WIND WARNING IS IN EFFECT UNTIL NOON ON SUNDAY. A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION MONDAY. EXPECT OCCASIONAL RAIN OR SNOW AT LOWER ELEVATIONS...AND SNOW IN THE MOUNTAINS. SNOW ACCUMULATIONS UP TO 7 INCHES ARE POSSIBLE FOR THE MOUNTAINS FROM TONIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
845 AM MDT SUN MAR 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST HEART BUTTE 48.29N 112.83W
03/20/2010 M48.00 MPH PONDERA MT MESONET
48 MPH PEAK WIND GUST IN HEART BUTTE.
0142 AM NON-TSTM WND GST 3 SW CUT BANK 48.60N 112.38W
03/21/2010 M48.00 MPH GLACIER MT OFFICIAL NWS OBS
48 MPH PEAK WIND GUST AT THE CUT BANK AIRPORT.
0700 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
03/21/2010 M56.00 MPH GLACIER MT MESONET
56 MPH PEAK WIND GUST AT THE DEEP CREEK RAWS LOCATION.
0735 AM NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
03/21/2010 M53.00 MPH GLACIER MT DEPT OF HIGHWAYS
53 MPH PEAK WIND GUST JUST EAST OF EAST GLACIER PARK.
&&
BRUSDA1 high wind. Local standard time, as filed.
A wind gust to 73 mph was reported at Logan Pass in Glacier National Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218731.